Elements Behavioral Health Hotline. Call Now! 800-944-9108

Managing the Sexual Side Effects of Antidepressants

As with all medications, antidepressants come with side effects. Some are more tolerable than others, and they vary from one individual to the next. The most commonly prescribed medications today are the SSRIs (selective serotonin reuptake inhibitors). Medications in this category include Zoloft, Celexa, Paxil, Lexapro, and Prozac.

Many people prefer these medications over the older antidepressants, which include tricyclic antidepressants and MAOIs (monoamine oxidase inhibitors). This is because they are generally quite effective with fewer side effects.

However, compared to other types of antidepressants, SSRIs are the ones most likely to cause sexual side effects. These include a decrease in libido (sex drive) for both men and women, difficulties getting or maintaining an erection and ejaculating for men, and difficulties reaching orgasm for women. Needless to say, these can be particularly undesirable side effects for many people.

If you’re taking an antidepressant and experiencing sexual side effects, there are several things you can do to help minimize the effects:

1 – There are some medications, such as Wellbutrin (bupropion) and Buspar (buspirone) that can help counteract sexual side effects. Talk to your doctor about augmenting your current medication with one of these drugs.

2 – Reducing the dose of your current medication may also be an option. This may decrease the sexual side effects without making the medication ineffective in terms of treating your depression. Lower the dose only with your doctor’s permission and supervision.

3 – Plan your sexual activity just before taking your medication. This works best with medications that are taken only once a day. If you normally have sex at night, schedule your dose at nighttime. By doing this, you’ll have the least amount of medication in your system during sexual activity.

4 – Talk to your doctor about a weekly break from you medication – sometimes referred to as a drug holiday. Not taking your medication for a day or two each week may help offset the sexual side effects without compromising the benefits of the medication. This will work better with some medications than others.

5 – If you’re a male, consider taking a medication that treats erectile dysfunction, such as Viagra or Cialis. If you’re a woman, an estrogen cream may be helpful.

6 – Consider switching to a different antidepressant altogether. If nothing else works, you may want to try an antidepressant that is less likely to cause sexual problems. Talk to your doctor about the options available.